A new study raises concerns that specific medications raise the risk of chrondrocalcinosis. Boston University–led researchers note that hypomagnesemia increases the risk of chondrocalcinosis and calcium pyrophosphate disease.
“Studies suggest that the radiographic prevalence of chondrocalcinosis—evidence of deposition of calcium crystals in the cartilage, which is usually signs of calcium pyrophosphate (CPP) deposition—occurs in 3.2% of knees of those aged 65 to 69 but increases to 27% of knees of persons age 85 and older,” the authors write. “Its prevalence is increasing because of the aging of the population. Chondrocalcinosis is a radiographic finding, but the crystals that cause the calcification on x-ray can induce painful pyrophosphate arthropathy or CPP disease.”
In a report in ACR Open Rheumatology, the study team examined whether the use of drugs that can cause hypomagnesemia, diuretics and proton pump inhibitors (PPIs), increases the risk of chondrocalcinosis.
The Multicenter Osteoarthritis (MOST) Study researchers administered weight-bearing knee radiographs to participants, representing more than 5,000 knees, while also recording medication usage at baseline and 30-, 60-, 84-, and 144-month examinations.
Radiographs were read serially for chondrocalcinosis, and the study team characterized incident chondrocalcinosis when it first appeared. At the same time, the researchers noted diuretic use as thiazide, loop, and others.
Results indicate that among 5,272 knees, chondrocalcinosis was detected in 196 of them. Researchers point out that thiazide use (21.7% of examinations) and PPI use (13.7%) were common.
While neither loop nor other diuretic use was associated with incident chondrocalcinosis, thiazide use at the beginning and end of the interval of incidence “conferred a high risk (hazard ratio [HR] = 2.18; 95% CI, 1.23-3.89), but use at the beginning of the interval was not associated with risk (HR = 1.04).” They also note that PPI use at the interval’s beginning appeared to increase risk of chondrocalcinosis (HR = 2.29; 95% CI 1.37-3.79).
“Thiazide diuretics, but not other diuretics, and PPI use probably increase the risk of chondrocalcinosis,” the authors write. “These findings may have important clinical implications.”
Researchers point out that “diuretics are commonly used in older patients because of the high prevalence of both hypertension and diseases that cause extracellular fluid accumulation. Diuretics are also associated with hypomagnesemia, and results from studies of their association with clinical CPP disease have been inconsistent.”
They further explain that not all diuretics have the same effect on magnesium in the kidney. “Thiazide diuretics cause magnesium loss and hypomagnesemia through effects on the distal renal tubule, whereas loop diuretics handle magnesium in the ascending loop of Henle,” the study notes. “Although thiazides are associated with low serum magnesium levels, loop diuretics have been reported to be unassociated with abnormal magnesium levels. Other diuretics work mostly by enhancing potassium retention and should have no effect on magnesium.”
PPIs, meanwhile, reduce the acidification of intraluminal contents of the proximal gut, “and magnesium transporters depend on an acid environment for optimal function,” according to the report.
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
« Click here to return to Weekly News Update.